Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 4, NWS Tucson, AZ

July 1, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2013, 8:06 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2013, 8:06 PM MST (03:06 UTC)
Expired
Jul 1, 2013, 8:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
3652 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS55 KTWC 020306
SVRTWC
AZC019-020345-
/O.NEW.KTWC.SV.W.0004.130702T0306Z-130702T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
806 PM MST MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 845 PM MST

* AT 759 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL PIMA
  COUNTY...OR 30 MILES SOUTHEAST OF TUCSON...AND MOVING SOUTHWEST AT 
  20 MPH. THESE STORMS WILL MOVE OVER INTERSTATE 10 BETWEEN THE      
  COCHISE COUNTY LINE AND VAIL. MOTORISTS TRAVELING ALONG THIS AREA  
  SHOULD BE PREPARED FOR STRONG WIND GUSTS AS WELL AS THE POTENTIAL  
  FOR BLOWING DUST WHICH COULD REDUCE VISIBILITIES TO LESS THAN A    
  HALF MILE AT TIMES.  

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

&&

LAT...LON 3197 11074 3213 11060 3213 11045 3195 11046
TIME...MOT...LOC 0303Z 047DEG 19KT 3203 11053

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:00 PM MST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON JUL 1 2013

.SYNOPSIS...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. THERE WILL ALSO BE A MODERATION IN DAYTIME
TEMPERATURES THIS WEEK DUE TO INCREASED MOISTURE.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING
ACROSS THE WHITE MOUNTAINS AT THIS TIME. PRECIP-FREE CONDITIONS
PREVAILED ELSEWHERE. MID-LEVEL STEERING FLOW SUPPORTS A GENERALLY
SWLY STORM MOVEMENT INTO TONIGHT. BASED ON VARIOUS MESOSCALE
MODELS...EXPECT SCATTERED SHOWERS/TSTMS FROM TUCSON EWD/SWD INTO
THIS EVENING. ISOLATED SHOWERS/TSTMS TO OCCUR ACROSS WRN SECTIONS.
AS WAS THE CASE SUN AFTERNOON AND SUN EVENING...THE MAIN THREAT WILL
BE DAMAGING WIND GUSTS. AM SOMEWHAT CONCERNED THAT THE 18Z RUC HRRR
DEVELOPS ADDITIONAL PRECIP ECHOES ACROSS ERN SECTIONS LATE TONIGHT.
FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS LATE
TONIGHT MAINLY EAST AND SOUTH OF TUCSON.

STRONG HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER THE GREAT BASIN
REGION THRU WED. UPPER HIGH IS THEN PROGGED TO MOVE SWD INTO ARIZONA
BY SAT. AS WITH PREVIOUS SOLUTIONS...THERE WERE DISCREPANCIES
BETWEEN THE 01/12Z GFS/ECMWF PARTICULARLY REGARDING QPF/S. HAVE
NOTED THAT THE 01/12Z ECMWF WAS SIMILAR TO PREVIOUS ECMWF SOLUTIONS
WITH DEPICTING FAIRLY PRONOUNCED QPF/S DURING THE LATTER PART OF THE
WEEK. GIVEN THIS CONTINUITY...HAVE TRENDED POPS UPWARD PARTICULARLY
WED EVENING AND AGAIN FRI AFTERNOON AND FRI EVENING VERSUS PREVIOUS
FORECASTS. ASSUMING AN UPSWING IN CONVECTIVE ACTIVITY WED EVENING...
THUR MAY HAVE SOMEWHAT LESS COVERAGE OF SHOWERS AND THUNDERSTORMS.

THE UPPER HIGH IS THEN PROGGED TO REMAIN QUASI-STATIONARY OVER
ARIZONA AND NEW MEXICO SUN-MON. AMPLE MOISTURE WILL JUSTIFY A CHANCE
OF SHOWERS/TSTMS EARLY NEXT WEEK DURING THE AFTERNOON AND EVENING
HOURS FROM TUCSON EWD WITH LESSER CHANCES OF PRECIP ACROSS WRN PIMA
COUNTY.

DAYTIME TEMPS TUE AND CONTINUING INTO THIS WEEKEND WILL AVERAGE A
FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID THRU 03/00Z...
EXPECT ISOLD TO SCT -TSRA/-SHRA ESPECIALLY THIS AFTERNOON AND THIS
EVENING. MOVEMENT WILL GENERALLY BE NE-SW. GUSTS TO 60 KTS WITH MVFR
VSBYS IN BLDU ARE POSSIBLE. OTHERWISE...VFR CONDITIONS TO OCCUR THRU
EARLY TUESDAY MORNING WITH NORMAL DIURNAL WIND TRENDS. ANOTHER
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS LATE TUESDAY INTO
TUESDAY EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED WEST TO SCATTERED EAST MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THIS WEEKEND.
STORMS WILL BE HEAVIEST IN MOUNTAIN LOCATIONS BUT SHOULD SPREAD TO
SOME VALLEY AREAS. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH
THE STRONGER THUNDERSTORMS. THE CHANCE OF WETTING RAINS WILL
INCREASE DURING THE SECOND HALF OF THE WEEK AS MOISTURE INCREASES
ACROSS THE AREA. THE INCREASING MOISTURE WILL ALSO RESULT IN A
MODERATION OF DAYTIME TEMPERATURES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

BF/MEYER

In the hours before

Local storm report, Jul 1, 6:05 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     TUCSON                  32.24N 110.94W
07/01/2013                   PIMA               AZ   BROADCAST MEDIA

            LOCAL NEWS MEDIA REPORTED THAT POWER LINES WERE DOWN
            NEAR IRONWOOD HILL AND GREASEWOOD

&&

EVENT NUMBER TWC1300016

MOLLERE
Special weather statement, Jul 1, 6:22 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST MON JUL 1 2013

AZZ509-510-020200-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD
AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
622 PM MST MON JUL 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 700 PM MST...

WEATHER RADAR INDICATED AN AREA OF STRONG GUSTY WINDS WITH BLOWING
DUST MOVING SOUTH ALONG THE GREENLEE AND GRAHAM COUNTY LINE...TO THE
NORTHWEST OF MORENCI. THESE WINDS WILL APPROACH 50 MPH IN SOME SPOTS
AS THEY MOVE INTO MORENCI AND CLIFTON BY 645 PM MST. THESE WINDS
WILL LIKELY RESULT IN BLOWING DUST THAT CAN LOWER VISIBILITIES TO
BELOW A MILE AT TIMES...WITH LOCALIZED AREAS BELOW A QUARTER MILE.

AREAS AFFECTED INCLUDE...MORENCI AND CLIFTON.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE DUST IS
OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF THE
PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET THE
EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO ENSURE
BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3324 10935 3295 10914 3305 10975 3326 10964
Local storm report, Jul 1, 7:13 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
713 PM MST MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SAFFORD                 32.83N 109.70W
07/01/2013                   GRAHAM             AZ   LAW ENFORCEMENT

            SHERIFFS OFFICIALS IN GRAHAM COUNTY INDICATED THAT A
            STORAGE CONTAINER WAS PICKED UP BY THE WIND AND BLOWN
            INTO A GAS MAIN.

&&

EVENT NUMBER TWC1300017

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:22 PM MSTSpecial Weather StatementTWCGreenlee38 min
Jul 1, 6:52 PM MSTSevere Thunderstorm WarningTWCGraham23 min
Jul 1, 8:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 1, 11:22 PM MSTSpecial Weather StatementTWCGraham53 min
Jul 2, 2:44 AM MSTSpecial Weather StatementTWCPinal61 min
Jul 2, 4:21 PM MSTSpecial Weather StatementTWCGreenlee54 min
Jul 2, 4:53 PM MSTSpecial Weather StatementTWCGreenlee52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.